For a lot of people, antidepressants are life-changing, and there's no shame in taking them to take care of yourself. But they might have some unexpected side effects — including messing with your teeth, new research suggests. The study, to be presented at the upcoming conference for the American Association for Dental Research, included 74 participants who all received dental implants during the course of the study. All of the participants were at least 18 years old, and they'd all gotten their implants at the University of Buffalo postdoctoral dental clinic between January and August of 2014.
A dental implant is an artificial tooth that your dentist can place into your jaw if you lose a tooth to decay or injury. What's supposed to happen is new bone forms around the implant to secure it in place, Sulochana Gurung, the study's lead author, explained in a press release. But when the researchers went back and looked at the medical information for those 74 people, they found that those who were taking antidepressants — but not necessarily those who were currently suffering from depression symptoms — were more likely to have an implant failure than those who weren't taking the drugs. Among those who did have implant failures, 33% of participants reported taking at least one antidepressant drug. However, among those who didn't have any problems with their implants, only 11% took antidepressants. It's important to note that this is a small preliminary study, but this isn't the first time antidepressants have been linked to problems with bones and teeth. A 2007 study published in the Archives of Internal Medicine found that antidepressants could speed up bone loss in older women. And way back in 2003, another study in the Journal of the American Dental Association found that many dental patients are given medications that may interfere with their antidepressants, possibly creating an environment for tooth problems. Researchers think that because these drugs often act on our serotonin receptors, which are important for both our moods and our bones, they may be doing some damage under the radar. Still, this isn't a reason to start skipping your much-needed meds — but it's always a great idea to touch base with your doctor about side effects.